Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 119, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 1998, 7:27 PM CDT for Beadle County, South Dakota. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 7:27 PM CDT (00:27 UTC)
- Expired
- Jun 26, 1998, 8:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 7:35 PM CDT | Hail 1.75 | Huron, SD | |
| Jun 26, 7:37 PM CDT | Thunderstorm Wind 50 | (Hon)Huron Arpt, SD | |
| Jun 26, 8:10 PM CDT | Hail 0.75 | Iroquois, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 221 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
256 WUUS1 KFSD 270027 RRA SVRFSD SDC005-270100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 727 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 800 PM CDT * AT 725 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HURON MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 735 PM CDT CAVOUR AROUND 745 PM CDT YALE AROUND 745 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS AND LARGE HAIL OCCUR WITH SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 10:45 AM CDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jun 26, 10:45 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT FRI JUN 26 1998 HAVE UPDATED EXTRM ERN ZNS IN NWRN IA AND JACKSONE CO IN MN FOR TSTMS. WILL HAVE TO WATCH DVLPMNT ON WRN END FOR PSBL FURTHER UPDATES IN SWRN MN. NOT MUCH OTHER ACTVTY FORSEEN THROUGH THE AFTN HOURS AND REST OF CURNT FCST LOOKS GOOD...TEMPS HEADED FOR 90 VCNTY AND WINDS ALREADY UP TO 15 TO 25 MPH. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.